MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY QUANTUM TTC ESOPHAGEAL BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Model Number G22313
Medical Device Problem Codes Burst Container or Vessel (1074); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook dilation syringe, ds-60cc-s.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed and the balloon was attempted to be inflated with water using a cook ds-60cc-s dilation syringe.The balloon could not be inflated and a leakage was observed from a rupture in the balloon material.A visual examination showed a rupture along the length of the balloon material.The catheter did not show any kinks or bends.No portion of the device appeared to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the responses to additional questions indicated that negative pressure and lubrication were not applied to the balloon prior to advancement through the endoscope accessory channel.This is the most likely cause for the reported observation.A contributing factor to balloon damage is failure to apply negative pressure and lubrication to the balloon dilator prior to advancement through the endoscope.The instructions for use direct the user under precautions: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use also advise the user: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.Corrective action is currently being assessed and a follow up report will be sent.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, the complaint states that negative pressure and lubrication was not applied to the balloon.A cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of the product.
 
Event or Problem Description
During an esophagogastroduodenoscopy procedure, the physician used a cook quantum ttc esophageal balloon dilator.The balloon popped.The pressure of the balloon when it popped is unknown.The procedure was completed with another cook quantum ttc esophageal balloon dilator.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Continued from concomitant medical products: cook dilation syringe, ds-60cc-s.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed and the balloon was attempted to be inflated with water using a cook ds-60cc-s dilation syringe.The balloon could not be inflated and a leakage was observed from a rupture in the balloon material.A visual examination showed a rupture along the length of the balloon material.The catheter did not show any kinks or bends.No portion of the device appeared to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the responses to additional questions indicated that negative pressure and lubrication were not applied to the balloon prior to advancement through the endoscope accessory channel.This is the most likely cause for the reported observation.A contributing factor to balloon damage is failure to apply negative pressure and lubrication to the balloon dilator prior to advancement through the endoscope.The instructions for use direct the user under precautions: "prior to insertion of balloon dilator, negative pressure is mandatory to maintain balloon deflation." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use also advise the user: "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Prior to distribution, all quantum ttc esophageal balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, the complaint states that negative pressure and lubrication was not applied to the balloon.A cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of the product.
 
Event or Problem Description

Brand Name
QUANTUM TTC ESOPHAGEAL BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key9307086
Report Number1037905-2019-00691
Device Sequence Number1864007
Product Code KNQ
UDI-Device Identifier00827002223134
UDI-Public(01)00827002223134(17)220715(10)W4237456
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 10/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/15/2022
Device Model NumberG22313
Device Catalogue NumberQD-18X8
Device Lot NumberW4237456
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2019
Initial Date Received by Manufacturer 10/17/2019
Supplement Date Received by Manufacturer11/11/2019
Initial Report FDA Received Date11/11/2019
Supplement Report FDA Received Date12/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS H190 ENDOSCOPE